Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 110, NWS Pueblo, CO

July 30, 1998Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 1998, 3:22 PM MDT for Custer County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1998, 3:22 PM MDT (21:22 UTC)
Expired
Jul 30, 1998, 4:25 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Custer County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:35 PM MDTHail 0.75Westcliffe, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS1 KPUB 302123 RRA
SVRPUB
COC027-302225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUSTER COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 425 PM MDT

* AT 318 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTHEAST OF
  WESTCLIFFE MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH OF HIGHWAY 96
AND EAST OF HIGHWAY 69 THROUGH 420 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN
OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE
STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

TM/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:45 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 30, 2:45 PM MDT, 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT THU JUL 30 1998

FOCUS TONIGHT ON FLASH FLOOD POTENTIAL.  FLASH FLOOD WATCH IS OUT FOR
THIS EVENING FOR EL PASO...PUEBLO...CROWLEY AND OTERO COUNTIES.  PARTS
OF THESE COUNTIES ALL GOT HIT HARD WITH HEAVY RAIN LAST NIGHT.
ADDITIONAL HEAVY RAINS THIS EVENING COULD QUICKLY LEAD TO FLASH
FLOODING AS SOILS ARE SATURATED AND SOME STREAMS ARE FULL.

SATELLITE PICTURES AND MODELS BOTH IN SYNCH WITH REGARD TO WEATHER
FEATURES THIS EVENING.  UPPER DISTURBANCE CLEARLY VISIBLE IN WATER VAPOR
IMAGERY MOVING UP THROUGH WESTERN COLORADO...WITH NOTED DRYING BEHIND
IT.  FEATURE SHOWS UP AS PV LOBE IN MODELS.  18Z RUC INDICATES LOBE WILL
SWING UP FROM THE SOUTHWEST THIS EVENING AND NOT CLEAR US UNTIL
SOMETIME AFTER 03Z.  STRONGEST FORCING WITH THIS FEATURE SHOULD BE OVER
WESTERN PORTIONS OF CWA.

ADDING TO THE HEAVY RAIN THREAT TONIGHT IS THE SURFACE ANTICYCLONE
SLIDING DOWN OUT OF CANADA.  THIS IS INCREASING THE LOW LEVEL EASTERLY
FLOW AS WE SPEAK...WHICH IS INCREASING MOISTURE CONVERGENCE ALONG THE
MOUNTAINS.  LINES OF CONVECTION COMING OFF THE MOUNTAINS THIS EVENING
WILL TAP INTO THIS MOISTURE AND ERUPT ON THE PLAINS.  WITH PWS OVER AN
INCH...THIS WILL LEAD TO MORE HEAVY RAINS.

LW

In the hours before

Special weather statement, Jul 30, 12:15 PM MDT, 3 hours 7 minutes before
COZ060>081-310600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT THU JUL 30 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...MORE HEAVY RAIN EXPECTED...

A SURFACE HIGH PRESSURE SYSTEM SLIDING SOUTH OUT OF CANADA WILL ENHANCE
UPSLOPE ACROSS EASTERN COLORADO THIS AFTERNOON AND EVENING.  THIS WILL
RESULT IN ANOTHER AFTERNOON AND EVENING OF WIDESPREAD SHOWERS AND
THUNDERSTORMS.

PRECIPITABLE WATER REMAINS HIGH OVER SOUTHERN COLORADO WITH OVER AN
INCH AT MANY LOCATIONS.  THIS MEANS THAT HEAVY RAIN WILL AGAIN BE THE
MAIN THREAT FROM STORMS TODAY.  SINCE THE GROUND IS SATURATED AND
STREAMS ARE FULL IN SOME AREAS FROM HEAVY RAIN YESTERDAY...THE THREAT
OF FLOODING WILL BE UP IN THESE AREAS TODAY.

SEVERE WEATHER IS STILL POSSIBLE TODAY BUT THE THREAT SHOULD GENERALLY
BE DOWN FROM YESTERDAY.  THIS IS DUE TO MORE CLOUD COVER RESTRICTING THE
AMOUNT OF HEAT ENERGY AVAILABLE FOR CONVECTION.  NEVER-THE-LESS...A FEW
STORMS COULD STILL PUT DOWN ISOLATED LARGE HAIL OR DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR FLOODING OR SEVERE
WEATHER.

LW
Special weather statement, Jul 30, 12:15 PM MDT, 3 hours 7 minutes before
COZ060>081-310600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT THU JUL 30 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...MORE HEAVY RAIN EXPECTED...

A SURFACE HIGH PRESSURE SYSTEM SLIDING SOUTH OUT OF CANADA WILL ENHANCE
UPSLOPE ACROSS EASTERN COLORADO THIS AFTERNOON AND EVENING.  THIS WILL
RESULT IN ANOTHER AFTERNOON AND EVENING OF WIDESPREAD SHOWERS AND
THUNDERSTORMS.

PRECIPITABLE WATER REMAINS HIGH OVER SOUTHERN COLORADO WITH OVER AN
INCH AT MANY LOCATIONS.  THIS MEANS THAT HEAVY RAIN WILL AGAIN BE THE
MAIN THREAT FROM STORMS TODAY.  SINCE THE GROUND IS SATURATED AND
STREAMS ARE FULL IN SOME AREAS FROM HEAVY RAIN YESTERDAY...THE THREAT
OF FLOODING WILL BE UP IN THESE AREAS TODAY.

SEVERE WEATHER IS STILL POSSIBLE TODAY BUT THE THREAT SHOULD GENERALLY
BE DOWN FROM YESTERDAY.  THIS IS DUE TO MORE CLOUD COVER RESTRICTING THE
AMOUNT OF HEAT ENERGY AVAILABLE FOR CONVECTION.  NEVER-THE-LESS...A FEW
STORMS COULD STILL PUT DOWN ISOLATED LARGE HAIL OR DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR FLOODING OR SEVERE
WEATHER.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:55 PM MDTSevere Thunderstorm WarningPUBKiowa60 min
Jul 29, 7:08 PM MDTTornado WarningPUBKiowa62 min
Jul 30, 12:31 PM MDTSevere Thunderstorm WarningPUBSaguache64 min
Jul 30, 1:43 PM MDTSevere Thunderstorm WarningPUBSaguache62 min
Jul 30, 2:17 PM MDTSevere Thunderstorm WarningPUBCuster63 min
Jul 30, 3:30 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Jul 30, 3:53 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 30, 4:59 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 30, 5:54 PM MDTFlash Flood WarningPUBEl Paso66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.